MAUDE Adverse Event Report: BERLIN HEART GMBH BLOOD PUMP PU VALVES 30 ML, IN/OUT Ø9 MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BLOOD PUMP PU VALVES 30 ML, IN/OUT Ø9 MM; VENTRICULAR ASSIST DEVICE
Model Number P30P-001X01
Medical Device Problem Code Material Discolored (1170)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The excor blood pump, s/n: (b)(4) was in use by the patient from (b)(6) 2021 until (b)(6) 2021 (270 days).We have reviewed the production records of the excor blood pump, s/n 1920304.This pump was produced according to our specification.The blood pump is designed with a triple layer membrane separating the air chamber from blood chamber for safety reasons.The entire membrane consists of an air-side layer, a middle layer and a blood-side layer.In case of disruption in one of the triple layers, there are two more layers that will maintain the integrity of the air and blood chambers.During the initial visual examination of the returned blood pump no greenish abnormalities could be detected.Instead of that red-brown deposits could be seen between the membrane layers.Functional testing was performed.The pump met its functional specification.A ct scan was done.Results of the ct scan show a defect in the blood-side layer of the triple layer membrane, as well as blood deposits between blood-side layer and middle layer of the membrane.The pump was then disassembled for further testing and the membrane layers were individually tested.A defect in the blood-side layer of the triple layer membrane was detected.The defect was located directly opposite the de-airing port.The shape and size of the damage matches the shape and size of the de-airing needle tip.The appearance and position of the damage on the blood side layer indicates that the damage of the blood side layer of the membrane may have been caused by the de-airing needle during the priming of the blood pump.Other two layers of the membrane were intact.
 
Event or Problem Description
Berlin heart was informed by the distributor on 2021-10-15 about an optical anomaly at the pump housing of the excor blood pump of a patient implanted on (b)(6) 2021 in lvad configuration.Patient was originally placed on excor system on (b)(6) 2018.The site reported a green line and green stain that suddenly appeared on the surface of the pump housing.The pump was fully filling and ejecting.After consulting berlin heart clinical affairs no pump exchange was recommended, since there was no negative impact on the pump function and the patient was doing well.At that date (2021-10-15) event was determined as not reportable.On (b)(6) 2021 the patient had an untoward event with the excor cannula (see mdr 3004582654-2022-00006).After the event with the cannula, the cannula parts still connected to the excor blood pump were sent back for analysis to berlin heart.During analysis of the cannula parts, still connected to the excor blood pump, by ct scan, the membrane defect of the excor blood pump was noted also.Therefore the complaint investigation (b)(4) was reopened and decision for reportability was made.(2022-02-21).

Brand Name
BLOOD PUMP PU VALVES 30 ML, IN/OUT Ø9 MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key13604514
Report Number3004582654-2022-00013
Device Sequence Number1968998
Product Code DSQ
UDI-Device Identifier04260090040126
UDI-Public04260090040126
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model NumberP30P-001X01
Device Catalogue NumberP30P-001X01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2021
Initial Report FDA Received Date02/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age11 YR
Patient SexFemale